Pregunta 40. Cuál es la causa más probable de esta forma de polineuropatia?

Your answer Was Incorrect
NEXT QUESTION
NEUROSAE 2018 ANNUAL MEETING EDITION (VOLUME 10, ISSUE 3)
QUESTION 40 OF 100

40.
A 55-year-old woman who has stage 4 colon cancer with liver metastasis presents with progressive leg weakness and impaired balance that renders her unable to stand. She reports her symptoms began 1 month after starting chemotherapy, and she has progressed from using a cane to requiring a walker. History reveals a 70-lb weight loss since starting chemotherapy due to nausea and poor appetite. Her chemotherapy regimen has been changed due to her decline. EMG/nerve conduction studies show severe sensorimotor demyelinating and axonal polyneuropathy, affecting the legs more than the arms. Results of CSF analysis and laboratory studies are not diagnostic. Examination reveals proximal and distal weakness and loss of sensory modalities, especially vibration and position sense. Which of the following is the most likely cause for the patient’s weakness?

A. Critical illness polyneuropathy associated with malnutrition and weight loss **
B. Immune-mediated chronic inflammatory polyneuropathy
C. Paraneoplastic axonal neuropathy
D. Platinum-based chemotherapy associated neuropathy with coasting
E. Leptomeningeal carcinomatosis of the lumbosacral nerve roots
** = Your answer

Cytotoxic and biologic agents used to treat cancer can affect both the central and peripheral nervous systems. The peripheral nervous system is the most common site of neurotoxicity. Chemotherapy-induced peripheral neuropathy is a major dose-limiting toxicity of chemotherapy and a frequent source of painful and disabling symptoms that diminish quality of life in patients with cancer. Chemotherapy-induced peripheral neuropathy typically is dose dependent and may result in persistent symptoms long after the offending agent is discontinued, a process referred to as coasting phenomenon. This phenomenon is most commonly associated with platinum-based drugs, such as carboplatin, which was the initial agent used for this patient.
The incidence and severity of chemotherapy-induced peripheral neuropathy may be affected by a number of factors, including patient age, comorbidities such as alcohol use or diabetes mellitus, nutritional status and vitamin deficiencies, drug dose and duration of use, and concomitant administration of other cytotoxic agents. Chemotherapy agents most commonly associated with peripheral neuropathy are taxanes (paclitaxel, docetaxel), vinca alkaloids (vincristine), platinum compounds (cisplatin, carboplatin), proteasome inhibitors (bortezomib), and antiangiogenic compounds (thalidomide).

Carboplatin is the likely cause of the patient’s large fiber neuropathy. Continued progression noted after a change in regimen is likely related to the coasting phenomenon reported with these drugs. Although the other options presented are possible, MR imaging and CSF analysis rule out metastasis or an immune-mediated pathology. Paraneoplastic and critical illness neuropathies are possible, but given the temporal association of the patient’s symptoms with the initiation of treatment, these conditions are less likely.

References
* Nolan CP, DeAngelis LM. Neurologic complications of chemotherapy and radiation therapy. Continuum Lifelong Learning Neurol. 2015;21(2):429-451.
* Starobova H, Vetter I. Pathophysiology of chemotherapy-induced peripheral neuropathy. Front Mol Neurosci. 2017 May 31;10:174.

Deja una respuesta

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *